Tuesday, December 06, 2005

Acetaminophen May Be a Leading Cause of Acute Liver Failure

Aspirin is your friend. It is a pain reliever and and anti-inflammatory and as with any other medication it should be used wisely and according to the prescribed dosage. Do not mix with alcohol.
Acetaminophen May Be a Leading Cause of Acute Liver Failure: "Dec. 5, 2005 — In the United States, 42% of acute liver failure (ALF) is caused by acetaminophen, according to the results of a multicenter, prospective cohort study reported in the December issue of Hepatology. Accidental overdose is the leading cause, but suicidal ingestion is also important.

“Acetaminophen, the most widely used analgesic in the United States, causes severe hepatic necrosis leading to ALF after suicidal overdoses,” write Anne M. Larson, MD, and the Acute Liver Failure Study Group from the University of Washington Medical Center in Seattle, and colleagues. “Unintentional liver injury from self-medication for pain or fever that leads to daily doses exceeding the 4 g/day package recommendations is also well-recognized. Fasting and alcohol use may enhance toxicity, but this remains controversial.”
snip
“Acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States,” the authors write. “Susceptible patients have concomitant depression, chronic pain, alcohol or narcotic use, and/or take several preparations simultaneously. Education of patients, physicians, and pharmacies to limit high-risk use settings is recommended.”
snip
“Our data suggest that there is a narrow therapeutic margin and that consistent use of as little as 7.5 g/day may be hazardous,” the authors conclude. “However, precise information on dosing is often difficult to acquire in some of these patients. We are planning to look at this issue in more detail in a future study.”
snip

In an accompanying editorial, John G. O’Grady, MD, from King’s College Hospital in London, United Kingdom, notes the potential for unnecessary transplants, as 59% of patients listed for transplantation but who were not allocated an organ survived. Another conundrum is whether the patient who had unintentional hepatotoxicity should be salvaged at all costs, while liver transplantation is selectively offered to patients with intentional liver injury.

“Measures to minimize acetaminophen hepatotoxicity are important but need to be considered in the context that the apparent scale of the problem is a reflection of the huge number of patients taking acetaminophen with good effects and in the absence of any adverse event,” Dr. O’Grady writes. “Educational initiatives to highlight the range of preparations containing acetaminophen, together with reiteration of advice on maximum daily dosing, have potential benefits, especially with respect to unintentional overdosing. Restriction of access to acetaminophen is an alternative, and this approach was taken in the United Kingdom in 1998, when over-the-counter sales of acetaminophen were restricted to 16 g.”

Although this resulted in a 30% reduction in patients with severe acetaminophen-induced ALF admitted to specialist liver units and liver transplant centers for the next 4 years. Dr. O’Grady writes that “The required judgment from society, the medical profession, and other interested parties, is whether that level of restriction is too high a price to pay.”
And dying falls where on that scale?

No comments:

Post a Comment